Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS Pocatello, ID

June 17, 2009Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 17, 2009, 11:00 AM MDT for Blaine County, Idaho. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 11:00 AM MDT (17:00 UTC)
Expired
Jun 17, 2009, 4:00 PM MDT
In force
5 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 143 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 12:30 PM MDTFLASH FLOOD2 W Ketchum, IDWARM SPRINGS ROAD COVERED BY MUD AND DEBRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 171700
FFWPIH
IDC013-172000-
/O.NEW.KPIH.FF.W.0018.090617T1700Z-090617T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
1100 AM MDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF KETCHUM...

* UNTIL 200 PM MDT

* AT 1057 AM MDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS   
  NEAR THE CASTLE ROCK BURN AREA. THESE THUNDERSTORMS ARE CAPABLE OF 
  PRODUCING HEAVY RAIN THAT COULD RESULT IN MUD SLIDES...ESPECIALLY  
  ALONG WARM SPRINGS ROAD.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   KETCHUM...

LAT...LON 4376 11452 4376 11437 4359 11438 4358 11459

$$

VALLE
3 follow-up statements
000 
WGUS75 KPIH 171832
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1232 PM MDT WED JUN 17 2009

IDC013-172000-
/O.CON.KPIH.FF.W.0018.000000T0000Z-090617T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
1232 PM MDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR
NORTHWESTERN BLAINE COUNTY...

AT 1225 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING 1 INCH OR RAIN IN 20 MINUTES NEAR KETCHUM.

THUNDERSTORMS IN THE AREA COULD PRODUCE MUD SLIDES OR FLASH FLOODING 
OF SMALL STREAMS.

&&

LAT...LON 4376 11452 4376 11437 4359 11438 4358 11459

$$

VALLE
000 
WGUS55 KPIH 171954
FFWPIH
IDC013-172200-
/O.EXT.KPIH.FF.W.0018.000000T0000Z-090617T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
154 PM MDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 400 PM MDT

* AT 150 PM MDT...RAINFALL...HEAVY AT TIMES CONTINUES IN THE CASTLE 
ROCK BURN AREA. EMERGENCY MANAGEMENT OFFICIALS HAVE REPORTED MUD 
COVERING WARM SPRINGS ROAD.  

LOCATIONS NEAR THE PATH OF INCLUDE...KETCHUM AND THE CASTLE ROCK 
BURN AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING OR MUDSLIDES...HAVE THE NEAREST LAW ENFORCEMENT 
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN POCATELLO.

&&

LAT...LON 4376 11452 4376 11437 4359 11438 4358 11459

$$

JKEYES
000 
WGUS75 KPIH 172159
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
359 PM MDT WED JUN 17 2009

IDC013-172207-
/O.EXP.KPIH.FF.W.0018.000000T0000Z-090617T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
359 PM MDT WED JUN 17 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MDT FOR NORTHWESTERN
BLAINE COUNTY...

STORMS HAVE MOVED OUT OF THE CASTLE ROCK BURN AND KETCHUM AREAS.  

LAT...LON 4376 11452 4376 11437 4359 11438 4358 11459

$$

JKEYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:52 AM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 17, 7:52 AM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
752 AM MDT WED JUN 17 2009

.UPDATE...

UPDATED FORECAST TO INCLUDE FLOOD WATCH FOR TODAY. NUMEROUS
THUNDERSTORMS EXPECTED TODAY. SOME OF THESE THUNDERSTORMS WILL
PRODUCE HEAVY RAIN WHICH COULD RESULT IN FLASH FLOODING OF SMALL
STREAMS OR MUD SLIDES IN AREAS THAT ARE SUSCEPTIBLE.

&&

.PREV DISCUSSION... /ISSUED 322 AM MDT WED JUN 17 2009/

DISCUSSION...LATEST RADAR IMAGERY SHOWING REMNANTS OF EVENING
TSTMS CONTINUING TO CAUSE SOME SHOWERS OVER CACHE VALLEY/WASATCH
MTNS...THOUGH MOST WILL HAVE DISSIPATED NEAR DAYBREAK.  MORE
SHOWERS AND THUNDERSTORMS ON TAP TODAY AS TROUGH MOVES OVER
REGION. HAIL...BRIEF GUSTY WINDS UP TO 45 MPH...AND HEAVY DOWNPOURS
ARE EXPECTED WITH THESE STORMS. THE STORMS WILL ALSO BE RELATIVELY
SLOW MOVERS SO UNDER THE STRONGER STORMS...FLASH FLOODING MIGHT BE
POSSIBLE DUE TO EXCESSIVE RAINFALL OVER MOST AREAS FOR LAST
SEVERAL DAYS. WILL MENTION POSSIBILITY TO DAY SHIFT.

ONCE TROUGH MOVES THRU...NAM/GFS IN GOOD AGREEMENT HIGHLIGHTING
INDUCED RIDGING THAT WILL KEEP WIDESPREAD PRECIP TO A MINIMUM THURSDAY
AND FRIDAY. IN FACT...GFS KEEPS ID PRECIP FREE WHILE NAM PAINTS
SOME LIGHT SHOWERS OVER EXTREME NE ID THURSDAY. HOWEVER...DAYTIME
HEATING AND OROGRAPHIC LIFT MIGHT BE ENOUGH TO KICK OFF SOME AFTN
TSTMS SO INCLUDED SCHC TSTMS TO FORECAST FOR BOTH DAYS.

NEXT SHOT OF ENERGY WILL THEN MOVE THRU SAT MORNING CAUSING SOME
SHOWERS/TSTMS OVER MAINLY CNTRL MTNS THOUGH 6Z RUN HAS PUSHED
PRECIP FURTHER WEST THAN 0Z RUN. WILL BEAR WATCHING IF MODELS KEEP
NUDGING PRECIP FURTHER WEST. ONCE THIS DISTURBANCE MOVES OUT OF
AREA YET ANOTHER WAVE MOVES THRU SUN AFTN CAUSING MORE PRECIP AND
TSTMS. MODELS HIGHLIGHTING THIS UNSETTLED WX TO PERSIST THRU MON
AFTN. EARLY TUE MORNING ZONAL FLOW SETS UP WITH MODELS TOUTING NO
PRECIP THRU THURSDAY. RENWICK

AVIATION...SURFACE COLD FRONT IN EASTERN OREGON THIS MORNING SHOULD
MAKE A KLLJ-KTWF LINE BY 17Z. SHOWERS AND THUNDERSTORMS HAVE BEEN IN
PROGRESS ALONG AND AHEAD OF THE FRONT OVER NIGHT AND SHOULD INCREASE
AS WITH FRONT CROSSING THE CENTRAL MOUNTAINS INTO THE UPPER SNAKE
PLAIN NEAR PEAK HEATING TIME THIS AFTERNOON. MODEL SOUNDINGS SUGGEST
DOWN DRAFT WINDS ASSOCIATED WITH THUNDERSTORMS UP TO 45 MPH. LOCAL
MVFR CEILINGS AND VISIBILITY POSSIBLE WITH THUNDERSTORMS AS
PRECIPITABLE WATER VALUES ARE HIGH AND HEAVY DOWN POURS ARE
POSSIBLE. ACTIVITY SHOULD LINGER IN THE EASTERN HIGHLANDS THROUGH
MIDNIGHT WHICH WOULD MATCH TIMING OF PASSAGE OF THE UPPER LEVEL
TROUGH AXIS. RS

FIRE WEATHER...A SURFACE COLD FRONT WILL MOVE FROM EASTERN OREGON
TO ABOUT A CHALLIS TO TWIN FALLS LINE BY 1100 MDT. SHOWERS AND
THUNDERSTORMS CONTINUED IN EASTERN OREGON THROUGH LAST NIGHT AND
WILL BECOME NUMEROUS AS THE THE FRONT CROSSES THE CENTRAL MOUNTAINS
AND UPPER SNAKE PLAIN AROUND PEAK HEATING OF THE DAY. SOME
THUNDERSTORMS WILL PRODUCE WETTING RAINS WITH DOWN POURS UP TO A
HALF INCH. THUNDERSTORMS WILL LINGER IN THE EASTERN HIGHLANDS
THROUGH MIDNIGHT AS THE UPPER LEVEL LOW PRESSURE TROUGH PASSES.
THURSDAY...WESTERLY WINDS WILL BRING DRIER AIR IN FROM THE WEST.
ISOLATED THUNDERSTORMS WILL DEVELOP MOSTLY IN THE CARIBOU-TARGHEE
FOREST AREA DURING THE AFTERNOON. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR IDZ018-022>025-031.

&&
Hazardous weather outlook, Jun 17, 5:57 AM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
557 AM MDT WED JUN 17 2009

IDZ017>025-031-032-181200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
557 AM MDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY ACROSS MUCH OF IDAHO AS A COLD
FRONT MOVES ACROSS THE STATE. HAIL...STRONG WINDS...AND HEAVY
DOWNPOURS CAN BE EXPECTED IN AND AROUND THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED SATURDAY INTO SUNDAY AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH THE GEM STATE SATURDAY FOLLOWED BY
ANOTHER SHORTWAVE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:49 AM MDTFlash Flood WatchPIH21 hr
Jun 17, 11:07 AM MDTFlash Flood WarningPIHOneida, Power7 hr
Jun 17, 12:11 PM MDTSpecial Weather StatementPIHBlaine49 min
Jun 17, 12:43 PM MDTFlash Flood WarningPIHBannock, Franklin4 hr
Jun 17, 1:06 PM MDTSpecial Weather StatementPIHJefferson24 min
Jun 17, 1:19 PM MDTSpecial Weather StatementPIHBlaine, Custer56 min
Jun 17, 1:29 PM MDTFlash Flood WarningPIHButte, Custer4 hr
Jun 17, 1:31 PM MDTFlash Flood WarningPIHCassia3 hr
Jun 17, 2:18 PM MDTFlash Flood WarningPIHCassia3 hr
Jun 17, 2:23 PM MDTSpecial Weather StatementPIHButte, Clark, Jefferson52 min
Jun 17, 2:39 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Jefferson36 min
Jun 17, 3:07 PM MDTSpecial Weather StatementPIHBingham38 min
Jun 17, 3:26 PM MDTSpecial Weather StatementPIHJefferson64 min
Jun 17, 3:48 PM MDTSpecial Weather StatementPIHJefferson42 min
Jun 17, 3:54 PM MDTSpecial Weather StatementPIHPower66 min
Jun 17, 3:56 PM MDTSpecial Weather StatementPIHButte34 min
Jun 17, 4:36 PM MDTSpecial Weather StatementPIHFremont, Madison39 min
Jun 17, 4:57 PM MDTAreal Flood AdvisoryPIHBannock, Bingham, Power5 hr
Jun 17, 5:08 PM MDTAreal Flood AdvisoryPIHFremont3 hr

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.